[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
September 2003

Orbital Inflammatory Disease After Pamidronate Treatment for Metastatic Prostate Cancer

Arch Ophthalmol. 2003;121(9):1335-1336. doi:10.1001/archopht.121.9.1335

Pamidronate sodium is a bisphosphonate drug used to inhibit bone reabsorption in the treatment of the hypercalcemia of malignancy, Paget disease of bone, and osteolytic bone metastases. It is administered as a slow intravenous infusion and is excreted renally. Although its mechanism of action is incompletely understood, it inhibits osteoclastic activity in vitro and binds directly to hydroxyapatite within the bone matrix.

The most common adverse effects of pamidronate infusion are nausea and anorexia. Ocular adverse effects are rare but include conjunctivitis, anterior uveitis, episcleritis, and scleritis.1,2 One case of orbital inflammation occurring 6 days after pamidronate treatment has been reported.3 Most of these patients had Paget disease of bone, which generally requires higher and more frequent doses of the drug.

We describe 2 patients who developed orbital inflammation after treatment with pamidronate for bone-involving metastases and discuss the implications both for the drug's mechanism of action and for the pathogenesis of this disease.

Report of Cases

Case 1. A 65-year-old man was diagnosed as having advanced prostate cancer in November 1997. Bony metastases were found in the thoracic spine and ribs, and the patient underwent external beam radiotherapy. In October 1999, 6 days after receiving his first infusion of pamidronate, he had a sudden onset of left orbital pain and then developed diplopia with upgaze. At examination, his corrected visual acuity was 20/20 OU. Confrontational visual field measurements were full to finger counting. Pupils were equal and round without a relative afferent pupillary defect. Ptosis and proptosis were absent. Elevation of the left eye was mildly restricted, and a 3–prism diopter left hypotropia was measured in upgaze. Upper and lower eyelid edema, conjunctival injection, and mild chemosis were present in the left eye. No anterior segment or vitreous inflammation was observed. The results of a dilated fundus examination were normal. Magnetic resonance imaging of the brain and orbits with gadolinium contrast showed no evidence of a metastatic lesion. The patient was treated with oral prednisone (80 mg/d), experienced prompt resolution of his symptoms, and received no further doses of pamidronate.

Case 2. A 64-year-old man was treated for prostate cancer with a radical prostatectomy in 1991 followed by treatment with leuprolide acetate and flutamide. In the spring of 2002, he was diagnosed as having osteopenia and received his first infusion of pamidronate in July 2002. Within 24 hours, he experienced lower extremity myalgia and arthralgia. The next day he noted retrobulbar pain, initially in the left eye but progressing to involve the right eye. He then developed bilateral periorbital swelling. A clinical diagnosis of orbital inflammation was made, and computed tomography of the orbits with iodinated contrast revealed no gross abnormalities. Oral prednisone (80 mg/d) was prescribed, and the symptoms rapidly abated. The patient was seen at a referral visit 3 weeks later, by which time his prednisone dose had been tapered to 30 mg/d. He was pain free, and his examination results were normal. Review of his computed tomographic scan results confirmed the absence of mass orbital lesions. The patient was instructed to continue his prednisone taper and forego further treatment with pamidronate.

Comment

In early clinical trials of pamidronate and in postmarketing reviews, ocular adverse effects including conjunctivitis, anterior uveitis, episcleritis, and scleritis were infrequently noted within 1 to 6 days of administration.1,2 Orbital inflammation has been reported in a patient who received pamidronate 24 hours previously for Paget disease of bone.3 In this case, initial antibiotic therapy for presumed infectious orbital cellulitis produced no response, and significant visual deterioration ensued. Subsequent use of systemic corticosteroids allowed a prompt and complete recovery.

Animal studies performed prior to human clinical trials showed ocular adverse effects including conjunctivitis and episcleral congestion in rabbits after daily intravenous treatment for 6 months with 30 mg/kg of pamidronate sodium, a dose more than 100-fold greater than that used therapeutically.4 The symptoms remitted if treatment was withheld for several weeks or if the dose was reduced by 75%. There are no reports of posterior segment or orbital inflammatory disease in any of the animal models studied.

Although it has been suggested that the secretion of pamidronate into tears may cause conjunctivitis, the mechanism by which inflammation affects other ocular structures remains unknown. Treatment with bisphosphonates is known to trigger the release of cytokines interleukin 1 and interleukin 6 along with other acute-phase proteins.5 No specific localization of these factors to the eye or orbit has been reported. A few patients in previous case reports of ocular inflammatory disease had transient fever prior to the onset of symptoms, but most affected patients did not. In patients with Paget disease of bone, 2,3 pamidronate treatment is given for longer periods at higher doses and may heighten sensitivity to the drug. It has been proposed that patients with other diseases, particularly malignancies, are less likely to develop autoimmune-related adverse effects owing to a general down-regulation of cytokine production. Harboring a malignancy is considered a relatively immunocompromised state, which might be protective for ocular inflammatory disease. Both of our patients had metastatic prostate cancer with bony lesions amenable to pamidronate treatment. Neither had a history of ocular or connective tissue disease.

The close temporal relationship between pamidronate infusion and the onset of orbital symptoms in our patients is in agreement with prior reports of pamidronate-related ocular and orbital inflammation.13 Rapid response to pamidronate withdrawal and prednisone therapy supports a drug-related etiology for this orbital process. These 2 cases represent a potentially serious adverse effect of pamidronate that has not been noted previously in the treatment of malignancy. Whether this process represents a distinct pathogenic entity or is rather an orbital equivalent of previously described anterior segment inflammation remains to be determined.

Back to top
Article Information

The authors have no relevant financial interest in this article.

Corresponding author: Prem S. Subramanian, MD, PhD, Wilmer Eye Institute, Maumenee B109, The Johns Hopkins Hospital, 600 N Wolfe St, Baltimore, MD 21287(e-mail: psubram1@jhmi.edu).

References
1.
Macarol  VFraunfelder  FT Pamidronate disodium and possible ocular adverse drug reactions. Am J Ophthalmol. 1994;118220- 224
2.
O'Donnell  NPAguis-Fernandez  A Paget's disease: ocular complications of disodium pamidronate treatment. Br J Clin Pract. 1995;49272- 273
3.
Ryan  PJSampath  R Idiopathic orbital inflammation following intravenous pamidronate. Rheumatology. 2001;40956- 957Article
4.
Mondelo  NPeluffo  VParma  M  et al.  Toxicología preclinical de bisfosfonatos. Medicina (B Aires). 1997;57 ((suppl 1)) 93- 100
5.
Kunzmann  VBauer  EWilhelm  M Gamma/delta T-cell stimulation by pamidronate. N Engl J Med. 1999;340737- 738Article
×